Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Flagstaff, AZ

July 15, 2017Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 15, 2017, 1:04 PM MST for Gila County, Navajo County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 1:04 PM MST (20:04 UTC)
Expired
Jul 15, 2017, 1:45 PM MST
In force
41 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 136 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 734 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
734 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

033 
WUUS55 KFGZ 152004
SVRFGZ
AZC007-017-152045-
/O.NEW.KFGZ.SV.W.0006.170715T2004Z-170715T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
104 PM MST SAT JUL 15 2017

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Navajo County in north central Arizona...

* Until 145 PM MST

* At 103 PM MST, a severe thunderstorm was located 3 miles west of 
  Whiteriver, or 26 miles south of Show Low, moving southwest at 10 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Whiteriver, Turkey Creek, Seven Mile, Rainbow City, Fort Apache,
  Fort Apache Reservation, East Fork and Canyon Day.

This includes State Route 73 between mile markers 323 and 343.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3378 11028 3396 11004 3384 10987 3361 11004
      3361 11005
TIME...MOT...LOC 2003Z 040DEG 9KT 3385 11002 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
024 
WWUS55 KFGZ 152012
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
112 PM MST SAT JUL 15 2017

AZC007-017-152045-
/O.CON.KFGZ.SV.W.0006.000000T0000Z-170715T2045Z/
Gila-Navajo-
112 PM MST SAT JUL 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR GILA AND NAVAJO COUNTIES...

At 112 PM MST, a severe thunderstorm was located near Fort Apache, or
27 miles south of Show Low, moving southwest at 10 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Whiteriver, Turkey Creek, Seven Mile, Rainbow City, Fort Apache, Fort
Apache Reservation, East Fork and Canyon Day.

This includes State Route 73 between mile markers 323 and 343.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3378 11028 3396 11004 3384 10987 3361 11004
      3361 11005
TIME...MOT...LOC 2012Z 040DEG 9KT 3383 11004 

HAIL...0.75IN
WIND...60MPH
 
$$
084 
WWUS55 KFGZ 152023
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
123 PM MST SAT JUL 15 2017

AZC007-017-152045-
/O.CON.KFGZ.SV.W.0006.000000T0000Z-170715T2045Z/
Gila-Navajo-
123 PM MST SAT JUL 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR GILA AND NAVAJO COUNTIES...

At 122 PM MST, a severe thunderstorm was located 7 miles west of Fort
Apache, or 29 miles south of Show Low, moving southwest at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Fort Apache, Whiteriver, Fort Apache Reservation and Canyon Day. 

This includes State Route 73 between mile markers 324 and 338.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3378 11028 3390 11007 3382 10995 3361 11004
      3361 11005
TIME...MOT...LOC 2022Z 049DEG 10KT 3382 11010 

HAIL...0.88IN
WIND...60MPH
 
$$
725 
WWUS55 KFGZ 152037
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
137 PM MST SAT JUL 15 2017

AZC007-017-152046-
/O.EXP.KFGZ.SV.W.0006.000000T0000Z-170715T2045Z/
Gila-Navajo-
137 PM MST SAT JUL 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR GILA AND NAVAJO COUNTIES WILL
EXPIRE AT 145 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, heavy 
rain will still occur with this thunderstorm.

LAT...LON 3378 11028 3390 11007 3382 10995 3361 11004
      3361 11005
TIME...MOT...LOC 2036Z 048DEG 27KT 3376 11018 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:34 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 15, 9:34 AM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
934 AM MST Sat Jul 15 2017

.SYNOPSIS...Expect scattered showers and thunderstorms along and
south of the Mogollon Rim and White Mountains this weekend, with
isolated storms elsewhere. Moisture is expected to increase early
next week, with shower and thunderstorm coverage growing across
the area.

&&

.DISCUSSION...Much the same weather today as on Friday. Generally
isolated storms north of the Mogollon Rim and White Mountains with
scattered storms along and south of these features. Think there is
a little more juice for stronger storms across the general area
extending from Payson to Camp Verde/Black Canyon city to
Prescott/Bagdad. Localized flooding, wind gusts to 60 mph and hail
up to quarter size will be possible in a storm or two within this
area from the mid afternoon into the early evening.

High pressure aloft was centered near Las Vegas this morning, and
will slowly move into southern Utah by Sunday. This will keep
northern Northern Arizona in a northeasterly steering flow. Little
change in moisture profiles are seen for the weekend. Thus
scattered afternoon and evening showers and thunderstorms will
develop along the Mogollon Rim by early afternoon and drift
southwestward. Only isolated storm coverage is expected north of
the Mogollon Rim.

From Monday onward...Models show the high center traveling to a
position over Colorado. The result will be a shift to a southeast
to northwest steering flow across Arizona. The expectation is
that monsoon moisture values will increase across all of northern
Arizona and bring increasing storm coverage across the northland.

&&

.AVIATION...For the 18Z package...VFR conditions are expected
through the forecast period except in and around thunderstorms.
Scattered thunderstorms expected 18Z-02Z in far NE Arizona and along
the Mogollon Rim near KFLG-KSOW, moving SW with time toward KPRC,
KSEZ, KPAN. Heavy rain and gusty winds possible with storms.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms will continue
today with near average temperatures. By Sunday, look for increasing
coverage and intensity of showers and storms as moisture increases
across northern Arizona. This will also begin a trend of cooler
temperatures and higher humidity.

Monday through Wednesday...Increased moisture over the state will
lead to an active period of showers and thunderstorms with more
widespread coverage. The threat for heavy rainfall will increase.
Daytime temperatures will run just below average with elevated
humidity levels.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum/DL
AVIATION...DB/MCS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 15, 11:48 AM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1148 AM MST SAT JUL 15 2017

AZZ016-151930-
Eastern Mogollon Rim-
1148 AM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES
UNTIL 1230 PM MST...

At 1147 AM MST, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Heber-Overgaard, moving southeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gentry Campground and Heber-Overgaard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3436 11077 3449 11060 3433 11038 3416 11063
TIME...MOT...LOC 1847Z 320DEG 5KT 3438 11063
Special weather statement, Jul 15, 12:14 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1214 PM MST SAT JUL 15 2017

AZZ009-039-040-152000-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
Northeast Plateaus and Mesas South of Hwy 264-
1214 PM MST SAT JUL 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 100 PM MST...

At 1214 PM MST, Doppler radar was tracking a strong thunderstorm near
Keams Canyon, moving west at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Keams Canyon, First Mesa, Jeddito, Navajo and Polacca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3596 11012 3576 11003 3564 11031 3590 11044
TIME...MOT...LOC 1914Z 067DEG 8KT 3585 11016

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:27 PM MSTSpecial Weather StatementFGZYavapai48 min
Jul 15, 11:48 AM MSTSpecial Weather StatementFGZ42 min
Jul 15, 12:14 PM MSTSpecial Weather StatementFGZNavajo46 min
Jul 15, 1:18 PM MSTSpecial Weather StatementFGZ42 min
Jul 15, 1:43 PM MSTFlash Flood WarningFGZGila3 hr
Jul 15, 1:56 PM MSTSpecial Weather StatementFGZ49 min
Jul 15, 2:23 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai52 min
Jul 15, 2:32 PM MSTSpecial Weather StatementFGZGila43 min
Jul 15, 2:49 PM MSTSevere Thunderstorm WarningFGZYavapai41 min
Jul 15, 3:02 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai43 min
Jul 15, 3:46 PM MSTSevere Thunderstorm WarningFGZYavapai44 min
Jul 15, 4:30 PM MSTSevere Thunderstorm WarningFGZYavapai45 min
Jul 15, 4:33 PM MSTSpecial Weather StatementFGZ42 min
Jul 15, 4:49 PM MSTFlash Flood WarningFGZGila86 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.